Isoflurane-Associated Mydriasis Mimicking Blown Pupils in a Patient Treated in a Neurointensive Care Unit

    loading  Checking for direct PDF access through Ovid

Abstract

We report a misinterpretation of bilateral mydriasis as blown pupils related to elevated intracranial pressure (ICP) under volatile sedation with isoflurane (Anesthetic Conserving Device [AnaConDa], Hudson RCI, Uppland Vasby, Sweden) in a 59-year-old patient with a severe traumatic brain injury with frontal contusion. The patient showed bilateral mydriasis and a missing light reflex 8 hours after changing sedation from intravenous treatment with midazolam and esketamine to volatile administration of isoflurane. Because cranial computed tomography ruled out signs of cerebral herniation, we assumed the bilateral mydriasis was caused by isoflurane and reduced the isoflurane supply. Upon this reduction the mydriasis regressed, suggesting the observed mydriasis was related to an overdose of isoflurane. Intensivists should be aware of the reported phenomenon to avoid unnecessary diagnostic investigations that might harm the patient. We recommend careful control of the isoflurane dose when fixed and dilated pupils appear in patients without other signs of elevated ICP.

Related Topics

    loading  Loading Related Articles